Flood, Central and Southern Valley
- When
- March 15, 8:00 AM MST to March 31, 11:59 PM MST
- Where
- Central and Southern Valley forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
Minor snowmelt flooding occurred on the Milk River and some of its tributaries in Phillips and Valley Counties starting on March 15. Tributaries that had flooding included Beaver Creek in eastern Phillips County, Larb Creek along the Phillips/Valley county line, Willow and Antelope Creek in southwest Valley County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Minor snowmelt flooding occurred on the Milk River and some of its tributaries in Phillips and Valley Counties starting on March 15. Tributaries that had flooding included Beaver Creek in eastern Phillips County, Larb Creek along the Phillips/Valley county line, Willow and Antelope Creek in southwest Valley County. The Milk River rose slightly above flood stage from March 20 to 22 between Glasgow and Nashua. The Glasgow River gage peaked at 25.62 feet on March 21, which is just above the flood stage of 25 feet. The Nashua gage peaked at 21.49 feet on March 21. Flood stage there is 20 feet. The Antelope Creek flooded onto Billingsly Road west of Glasgow between March 20 and 23. Some low water crossings were impassible due to high water which continued into April.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Mar 15, 3:07 AM MST, 4 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 307 AM MST MON MAR 15 2004 .SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH WEDNESDAY... OVERALL PATTERN SHOWING LITTLE CHANGE AS SERIES OF HIGH VELOCITY AND LOW AMPLITUDE WAVES EXPECTED TO CROSS REGION THROUGH PERIOD. CURRENT WEATHER LITTLE MORE THAN FLURRIES...MUCH THE SAME ANTICIPATED WITH EACH IMPULSE AS THEY CROSS REGION. GFS REMAINS FAVORED MODEL... THOUGH HAVE BACKED OFF ON QPF BECAUSE GFS CHRONICALLY TOO WET. TODAY...GGW RADAR ILLUMINATED WITH BAND OF FLURRIES NOW MOVING INTO EASTERN ZONES...HAVE TIMED THESE TO EXIT EASTERN ZONES BY MID- MORNING WITH DRY WEATHER REMAINDER OF TODAY. HAVE ADJUSTED SKY GRIDS ACCORDINGLY...BUT DO NOT SEE ANY TRUE CLEARING UNDER GENERALLY DIRTY NORTHWEST FLOW. NEXT IMPULSE APPROACHES REGION LATER IN THE DAY WITH CLOUDS INCREASING FROM WEST. WINDS A TAD PROBLEMATIC...EXPECT WINDS TO SHIFT WEST AS FLURRIES EXIT REGION BUT CURRENT OBS SUGGEST MAY BE RELUCTANT TO DO SO. MINIMAL CHANGES TO MAXIMA FOR TODAY GIVEN LITTLE CHANGE IN AIRMASS/SKY CONDITIONS AND STABLE MOS OUTPUT. TONIGHT...NEXT VORTICITY IMPULSE RATHER INDISTINCT...BUT APPEARS THAT SUCH LIFT AS EXPECTED WILL REMAIN MAINLY ACROSS SOUTHERN AND SOUTHEASTERN ZONES WITH MIX OF SPRINKLES AND FLURRIES MOST LIKELY RESULT. AGAIN LESS THAN CONFIDENT WITH WIND FORECAST GIVEN RELATIVELY WEAK PRESSURE GRADIENTS...LIGHT WESTERLIES MOST LIKELY. FAVOR PERSISTENCE ON MINIMA...SUPPORTED BY MOS GUIDANCE. TUESDAY...SIMILAR PATTERN AS EXPECTED MONDAY WITH GRIDS ALSO QUITE SIMILAR WITH WEAK IMPULSE EXITING CWA DURING MORNING WITH SNOW SHOWERS ENDING OVER THE EAST DURING THE MORNING. GFS SUGGESTS WEST TO NORTHWEST WINDS ACROSS REGION WILL BE STRONGER ON TUESDAY...HAVE TIMED STRONGEST WINDS FOR AFTERNOON...BUT DO NOT EXPECT WINDS TO REACH CATEGORY FOR ANY KIND OF HEADLINE OR STATEMENT. ELSE...LITTLE CHANGE IN CONDITIONS FROM MONDAY. TUESDAY NIGHT...NEXT...AND SLIGHTLY STRONGER...SHORT WAVE EXPECTED TO CROSS REGION OVERNIGHT WITH SIMILAR POP/WEATHER GRIDS AS PREVIOUS IMPULSE. WINDS REMAIN ON LIGHT SIDE...AND PROBLEMATIC DIRECTION. WEDNESDAY...GFS SUGGESTS MORE MIXING BEHIND EXITING SYSTEM THAN PREVIOUS SUCH SYSTEMS...HENCE HAVE BOOSTED WINDS A NOTCH HIGHER THAN IN EARLIER PERIODS. TEMPERATURES REMAIN LITTLE CHANGED. DNS .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY... THE EXTENDED PERIOD BEGINS UNDER NORTHWEST FLOW ALOFT. BY LATE IN THE WEEK THE UPPER FLOW GRADUALLY BECOMES MORE ZONAL. NO UNUSUALLY WARM OR COLD AIR IS EXPECTED THROUGH LATE IN THE WEEK...BUT WELL ABOVE AVERAGE TEMPERATURES ARE POSSIBLE BY THE WEEKEND. THE PATTERN LOOKS TO BE A RELATIVELY DRY ONE WITH LITTLE THREAT OF ANY WIDESPREAD PRECIPITATION. WEDNESDAY NIGHT & THURSDAY...MODELS ARE IN REASONABLY GOOD AGREEMENT THAT A SURFACE LOW AND TROUGH IN THE DAKOTAS WILL CONTINUE TO MOVE EAST. A WEAK SURFACE HIGH TO BUILD INTO THE AREA...AND SLIDES TO THE EAST OF THE AREA BY THE END OF THE DAY THURSDAY. SOME SHORTWAVE ENERGY SLIDES THROUGH EASTERN MONTANA WEDNESDAY NIGHT...BUT WITH DEEP MOISTURE AND LIFT LACKING THERE IS LITTLE THREAT OF PRECIPITATION. A LEE SIDE TROUGH DEVELOPS ACROSS CENTRAL MONTANA THURSDAY AFTERNOON IN RESPONSE TO CYCLOGENESIS ACROSS CENTRAL ALBERTA. THE SURFACE TROUGH WILL AID IN MIXING...ALLOWING THE MERCURY TO CLIMB INTO THE 50S ACROSS THE WESTERN THIRD OF THE CWA. FURTHER EAST LESS MIXING IS EXPECTED WITH HIGHS MOSTLY IN THE 40S. THURSDAY NIGHT & FRIDAY...A STRONG SURFACE LOW HEADS EAST AND INTO CENTRAL SASKATCHEWAN BY BY FRIDAY MORNING. THE SURFACE TROUGH DEVELOPS INTO A WARM FRONT WHICH WILL SWEEP ACROSS EASTERN MONTANA LATE THURSDAY NIGHT OR FRIDAY MORNING. THE BEST MOISTURE AND LIFT PASS BY TO OUR NORTH...BUT CERTAINLY BEARS SOME WATCHING FOR A SLIGHT CHANCE OF RAIN OR SNOW SHOWERS ACROSS OUR NORTHERN ZONES. FOR NOW PLAN ON KEEPING IT DRY AS IT IS STILL SEVERAL DAYS OUT. MODELS REMAIN IN DECENT AGREEMENT THAT THE LOW CONTINUES ON TO ABOUT LAKE WINNIPEG BY FRIDAY EVENING. THE COLD FRONT ASSOCIATED WITH THE LOW REMAINS WELL NORTH OF THE AREA. EXPECT A DRY AND BREEZY DAY WITH TEMPERATURES ABOVE AVERAGE. SATURDAY...A SURFACE HIGH BUILDS INTO THE NORTHERN PLAINS WITH RIDGING ALOFT ACROSS MOST OF THE WESTERN CONUS. GFS AND CANADIAN BOTH TAKE THE HIGH FURTHER EAST THAN THE ECMWF...AND THUS HAVE LESS IN THE WAY OF COOLING ACROSS NORTHEAST MONTANA. WOULD EXPECT TO SEE AT LEAST A LITTLE COOLING OVER FRIDAYS HIGHS ACROSS THE FAR NORTHEAST CORNER OF THE CWA...OTHERWISE TEMPERATURES SHOULD BE SIMILAR TO FRIDAY. SUNDAY...MODELS BEGIN TO DIVERGE AND CONFIDENCE BEGINS TO WANE. LATEST GFS FLATTENS THE RIDGE AS ANOTHER BATCH OF ENERGY PUSHES ACROSS SOUTHERN CANADA. THE 12Z/14 ECMWF WOULD INDICATE THAT THE AREA REMAINS UNDER MORE UPPER RIDGING. FOR NOW AND UNTIL MODELS COME INTO BETTER AGREEMENT PLAN ON KEEPING IT DRY WITH TEMPERATURES SIMILAR TO SATURDAY. CB && HYDRO...MANY CONCERNS FOR THE UPCOMING WEEK. THE WILLOW CREEK SOUTH OF GLASGOW IS AT BANKFULL. HAVE NOT HAD ANY UPDATES ON THE SITUATION SINCE EARLIER IN THE EVENING. THE MILK RIVER AT GLASGOW ROSE A LITTLE OVER A FOOT BETWEEN 830 PM AND 1115 PM THIS EVENING...BUT REMAINS WELL BELOW FLOOD STAGE. THE MILK RIVER AT GLASGOW AS NOW RISEN ABOUT 9 FEET SINCE FRIDAY AFTERNOON. INTERESTING TO NOTE THAT IN MARCH OF 1997 THE MILK ROSE NEARLY 10 FEET IN ABOUT 30 HOURS...SO WILL NEED TO CONTINUE TO CLOSELY MONITOR TODAY FOR THE POSSIBILITY OF A FLOOD WATCH. ROCK CREEK BEGAN TO FLOW ON SUNDAY AFTERNOON WITH WATER OVER THE ICE. THE GAGE ON THE BIG MUDDY AT ANTELOPE HAS BEEN SHOWING ICE INTRUSIONS IN ITS READINGS...BUT A CALL TO DISPATCH EARLY THIS MORNING INDICATES THAT THERE ARE NO IMMEDIATE PROBLEMS. TEMPERATURES EARLY THIS WEEK ARE EXPECTED TO BE NEAR NORMAL...AND WILL FALL BACK WELL BELOW FREEZING AT NIGHT. A WARMER AIRMASS IS EXPECTED TO WORK INTO THE AREA BY LATE IN THE WEEK...AND WILL LIKELY STICK AROUND THROUGH NEXT WEEKEND. HIGH TEMPERATURES FRIDAY THROUGH SUNDAY ARE EXPECTED TO BE IN THE 45 TO 55 DEGREE RANGE ACROSS THE AREAS MOST PRONE FOR FLOODING. TEMPERATURES AT NIGHT WILL ONLY FALL A BIT BELOW FREEZING. CB && .GGW WATCHES/WARNINGS/ADVISORIES...SMALL STREAM FLOOD ADVISORY FOR VALLEY COUNTY AT WILLOW CREEK SOUTH OF THE MILK RIVER UNTIL 6 PM MONDAY. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 600 AM MST MON MAR 15 2004 MTZ016-018>027-059>062-161300- CENTRAL AND SOUTHEAST PHILLIPS-DANIELS-DAWSON-EAST ROOSEVELT- GARFIELD-MCCONE-NORTH VALLEY-NORTHERN PHILLIPS-PETROLEUM-PRAIRIE- RICHLAND-SHERIDAN-SOUTHWEST PHILLIPS-WESTERN ROOSEVELT COUNTY-WIBAUX- INCLUDING THE CITIES OF...CIRCLE...CULBERTSON...GLENDIVE...JORDAN... MALTA...OPHEIM...PLENTYWOOD...SCOBEY...SIDNEY...TERRY...WHITEWATER... WIBAUX...WINNETT...WOLF POINT AND ZORTMAN 600 AM MST MON MAR 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... TEMPERATURES ARE EXPECTED TO AVERAGE ABOVE FREEZING LATER IN THE WEEK THROUGH THE COMING WEEKEND. THE RESULTING THAW IS LIKELY TO INCREASE THE RISK OF FLOODING ON AREA RIVERS AND STREAMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ017-161300- CENTRAL AND SOUTHERN VALLEY COUNTY- INCLUDING THE CITIES OF...GLASGOW 600 AM MST MON MAR 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA .DAY ONE... A SMALL STREAM FLOOD ADVISORY IS IN EFFECT FOR THE WILLOW CREEK TODAY. FOR ADDITIONAL INFORMATION PLEASE REFER TO WGUS85 KGGW OR GTFFLSGGW. .DAYS TWO THROUGH SEVEN... .SPOTTER INFORMATION STATEMENT... TEMPERATURES ARE EXPECTED TO AVERAGE ABOVE FREEZING LATER IN THE WEEK THROUGH THE COMING WEEKEND. THE RESULTING THAW IS LIKELY TO INCREASE THE RISK OF FLOODING ON AREA RIVERS AND STREAMS. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388844, 5388845.